Please be extremely careful with iodine supplementation.
There have been many mentions, blogs, questions here (use the Search box towards top right of page to find them). This is another paper identifying problems caused by excessive supplementation.
Endocr Pract. 2013 Mar 25:1-18. [Epub ahead of print]
Over-the-Counter-Drug-Induced Thyroid Disorders.
Hoang TD, Mai VQ, Clyde PW, Shakir MK.
Department of Endocrinology, Walter Reed National Military Medical Center Bethesda, Maryland.
Objective: Excessive iodine ingestion may cause thyroid dysfunction. In this case series, we report four patients who developed significant thyroid dysfunction after the ingestion of over-the-counter (OTC) drugs containing large quantities of iodine.
Methods: Four patients from a tertiary medical center are reported.Results: Case 1 illustrates an acute exacerbation of thyrotoxicosis induced by taking OTC Tri-iodine™ in a 35 year-old woman while still on methimazole therapy. Case 2 describes a thyroid-extract-induced thyrotoxicosis from taking Thyromine™, confirmed by laboratory studies and radioactive thyroid uptake. Cases 3 and 4 depict severe, symptomatic hypothyroidism induced by taking Iodoral™ in two patients with underlying autoimmune (Hashimotos) thyroiditis. In all cases, thyroid dysfunction resolved with appropriate management and discontinuation of the OTC drugs.
Conclusion: These case reports demonstrate the significant risks associated with OTC preparations containing iodine in patients predisposed to thyroid dysfunction. There is no valid reason for taking high-dose OTC iodine supplements, which have been shown to cause harm and have no known benefit.
PMID: 23529350 [PubMed - as supplied by publisher]
Image is the new Walter Reed National Military Medical Center.
[Added 13:10 27/03/2013 - Methimazole is like carbimazole - an anti-thyroid medicine used for treating Graves' disease.]